QUICKLINKS AND VIEW OPITONS
Thursday, April 08, 2004 3:02 pm Email this article
PHENTERMINE APPEARS TO HAVE INDUCED PSYCHOSIS in a 32-year-old woman. (Ref. 1, Cleare, 1996)
She had been taking 30 to 60 mg of phentermine daily for four months when she presented to a psychiatric emergency clinic.
She had isolated herself from her family for one month, was found in a highly agitated state, and was convinced there was a transmitter in her head that was receiving messages and controlling her movements.
During this time she had separated from her husband of twelve years and had lost her job.
She had been taking no other medicines and had stopped the phentermine ten days previously with no resolution of symptoms.
She had no history of psychiatric problems, however, there was a strong family history of psychiatric disturbances.
Her mother and brother had manic-depressive disorder and her sister had recurrent depression.
She was treated with haloperidol, 5 mg three times daily, which totally resolved her symptoms within ten days.
Based on limited data the average time to remission is 17 days.
Other diet drugs capable of inducing psychosis include:
- amphetamine, (Ref. 2, Flaum and Schultz, 1996)
- phenylpropanolamine, (Ref. 3, Marshall and Douglas, 1994)
- ephedrine, (Ref. 4, Doyle and Kargin, 1996) and
- diethylpropion (Ref. 5, Little and Romans, 1993).
1. Cleare AJ. Phentermine, psychosis, and family history [letter]. Journal of Clinical Psychopharmacology, 1996 Dec, 16(6):470-1.
2. Flaum M, Schultz SK. When does amphetamine-induced psychosis become schizophrenia? American Journal of Psychiatry, 1996 Jun, 153(6):812-5.
3. Marshall RD, Douglas CJ. Phenylpropanolamine-induced psychosis. Potential predisposing factors. General Hospital Psychiatry, 1994 Sep, 16(5):358-60.
4. Doyle H, Kargin M. Herbal stimulant containing ephedrine has also caused psychosis [letter]. Bmj, 1996 Sep 21, 313(7059):756.
5. Little JD, Romans SE. Psychosis following readministration of diethylpropion: a possible role for kindling? International Clinical Psychopharmacology, 1993 Spring, 8(1):67-70.
Articles on the same subject can be found here:
On Sep 30, 2004 at 8:47 am Danielle Graves wrote:
. . . . .
I am a nursing student and I am finishing up my psych rotation. I have a paper to write on this matter. I had a pt. with almost the same kind of thing happen. She had bad med. compliance and would take the pill at one time and the next day a different to where to much built up in her systom. She was on Phentermine 37.5mg for about 3 months. She began having hallucinations, tried to burn down her closet because she said it had bugs in it and had violent aggressive behavior toward her family. The pt was a 61 year old. She also is believed to have had a seizure. Altogehter the end result was a TIA. I was just wondering if you of any books or articles that would help me with this subject. I have had a difficult time trying to find material
On Sep 30, 2004 at 10:19 am Larry Hobbs wrote:
. . . . .
Are you looking for copies of papers or case reports on drug-induced psychosis?
You might also read the article about how Dr. Abram Hoffer treated psychosis with vitamin B3 and vitamin C. You can find the article here:
I believe that Dr. Hoffer explains most, if not all, diet-drug-induced psychosise.
These drugs increase noradrenaline release which is converted to adrenaline, which increases oxidized adrenaline (adrenochrome), which is chemically similar to mescaline, which causes the psychosis.
They realized this when by accident when they gave asmatic patients discolored adrenaline -- oxidized adrenaline -- they got the same reaction they got from giving mescaline.
Vitamin B3 is a methyl acceptor which reduces conversion of noradrenaline to adrenaline, which also reduces conversion to oxidized adrenaline (adrenochrome), and vitamin C stabilizes adrenaline preventing conversion to oxidized adrenaline.
Please feel free to share your comments about this article.
© Copyright 2003-2017 - Larry Hobbs - All Rights Reserved.